Codeine toxicity advice reissued

The MHRA has reissued its advice on the use of medicines containing codeine for postoperative pain-relief in children, following three fatal cases of respiratory depression.

In overdose, codeine may cause miosis | SCIENCE PHOTO LIBRARY
In overdose, codeine may cause miosis | SCIENCE PHOTO LIBRARY

Metabolism varies between individuals

The risk of post-surgical respiratory depression after codeine use is thought to be linked to an individual’s rate of codeine metabolism. Codeine is metabolised to morphine via the cytochrome CYP450 enzyme CYP2D6 and genetic differences in the expression of this enzyme, according to racial or ethnic group, determine the extent to which codeine is metabolised. Patients considered to be ultra-rapid metabolisers will have higher levels of the active metabolite, which can lead to toxic effects.

Advice from the MHRA

The MHRA has issued the following advice for healthcare professionals:

  • Remain aware that different patients may respond differently to codeine.
  • Advise carers of patients taking codeine to seek professional help if symptoms of toxicity occur (eg, reduced levels of consciousness, lack of appetite, somnolence, constipation, respiratory depression, pin-point pupils, nausea and vomiting).

A European Medicines Agency review of the safety of codeine-containing medicines licensed for pain relief in children is ongoing.

View codeine drug records

Further information:

MHRA Drug Safety Update - December 2012

Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in

MIMS app

Access the full drug database and quick-reference tables on the go

Find out more